In a new study scientists have reported that Sildenafil or Viagra pills used for erectile dysfunction could lead to longer lasting visual disturbances than known before. The study titled, “Ocular Side Effects of Sildenafil That Persist Beyond 24 h—A Case Series,” was published in the latest issue of the journal Frontiers in Neurology.
Image Credit: PaulSat / Shutterstock
There have been reports of visual disturbances seen with use of Sildenafil before but no confirmed association has been noted before wrote researcher Dr. Cüneyt Karaarslan of the Dünyagöz Adana hospital in Turkey. He explained that this drug is widely being used for treatment of erectile dysfunction and while cardiac side effects of this drug have been reported and studied, little is known about its visual side effects. This new case series of a series of 17 male patients taking the highest recommended dose of the drug revealed that they faced problems such as light sensitivity and impairment of colour vision. The patients had all presented to the clinic between August 2017 and March 2019.
Sildenafil, or Viagra was initially developed for raising blood pressure because it has been found to dilate the blood vessels. As an additional function, it was found to relax the smooth muscles of the penis and thus achieving and maintaining an erection was possible. The drug has been widely prescribed for men with erectile dysfunction since 1998. The effects of the drug may last for a few hours but is usually accompanied by headaches and blurred vision in some individuals. In addition some may experience skin flushing, chest pain, heart burn etc. said Karaaslan. The effects of the drug usually begin within half an hour to one and half hours and lasts for around three to five hours.
Dr. Karaarslan reported that the patients treated with Sildenafil at its higher recommended doses complained of visual disturbances. They had abnormally dilated pupils that led to blurred vision and increased sensitivity to light. There was also a disturbance in colour vision with many of the men complaining of intensely blue coloured vision and inability to perceive and detect red and green colours. The author of the study wrote that of the 17 patients, “nine had photophobia, 13 had disrupted color perception, nine had impaired visual acuity, three had deficiencies in stereopsis, six had disrupted contrast sensitivity, and eight had abnormally dilated pupils”.
These men, wrote Karaaslan, had taken the drug for the first time and took doses of around 100 mg without prescription. Even after 24 to 48 hours of taking the drug, the men showed persistent disturbance of vision, wrote Karaaslan. The effects of the drug usually last for around 5 hours but in these cases the visual disturbances persisted, he explained. In addition to visual disturbances the men also complained of headache, heartburn, wrote Karaaslan.
The patients were followed up and by 21 days the visual symptoms were cleared in all the 17 men. Detailed eye examination and tests were conducted for them during this period. Some of the tests conducted for these men included, “Snellen chart test of visual acuity, a cone contrast test of color vision, a stereo butterfly test of depth perception (Keeler, USA), a Pelli Robson test of contrast sensitivity, an Orbscan® corneal topographic assessment, and a pupil diameter measurement,” the paper says.
Karaarslan said in a statement, “Many men use non-prescription performance enhancing drugs to help with sexual anxiety and erectile dysfunction. For the vast majority of men, any side-effects will be temporary and mild. However, I wanted to highlight that persistent eye and vision problems may be encountered for a small number of users.”
According to Karaaslan, the drug may be metabolized differently in these individuals and may remain in their body for longer than others. This could be the reason behind the adverse visual effects he wrote. In addition, the higher first dose could be the reason behind the visual side effects and new users should start with a lower dose of the drug to prevent such effects. The high doses taken by the men were also due to the fact that they had self-medicated themselves and were not prescribed these medications.
He wrote in conclusion the despite the fact that the condition resolved spontaneously, there needs to be awareness related to the possible visual side effects of higher doses of Sildenafil especially if taken without prescription. Ideally the drug should be started at 50 mg he wrote. Karaarslan said, “Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated.”
Karaarslan Cüneyt, Ocular Side Effects of Sildenafil That Persist Beyond 24 h—A Case Series, Frontiers in Neurology, 10.3389/fneur.2020.00067, https://www.frontiersin.org/articles/10.3389/fneur.2020.00067/full
Powered by WPeMatico